***IF SOMEONE IS EXPERIENCING A MEDICAL EMERGENCY, CALL 9-1-1 IMMEDIATELY***
Many individuals in the state of Maine are affected by the use of opioids. People can overdose using opioids in any form including prescription opioids as well as illicit opioids, and fatal overdoses have been increasing over the past few years. Knowing the signs of overdose and emergency-response steps to take during an overdose emergency is paramount to saving the life of a family member, friend, or community member experiencing an opioid overdose.
It is rare for someone to immediately die of a drug overdose. People can generally survive if someone is there to identify the signs and symptoms of an overdose and are able to respond.
Watch the following video by Bangor Public Health & Community Services to learn the signs of overdose and how to respond to save a life.
What are the signs and symptoms of an opioid overdose?
- What does an overdose look like?
- For lighter skinned people, the skin tone turns bluish purple
- For darker skinned people, the skin tone turns grayish or ashen
- Face turns very pale or clammy
- Fingernails turn blue or purplish black
- Lips turn blue or purplish black
- What does an overdose sound like?
- Choking sounds
- Gasping sounds
- Heavy snoring
- Snore-like gurgling noises (“death rattle”)
- What are the vital sign symptoms of an overdose?
- Slow, shallow, or erratic breathing
- Breathing that has stopped
- Pulse is slow, erratic, or undetectable
- What are other symptoms of an overdose?
- Loss of consciousness
- Unresponsive to outside stimulus (touch or yelling)
- Awake but unable to talk
- Limp body
What are the emergency steps to follow if you suspect someone is experiencing an opioid overdose?
- See if the individual is responsive
- Call the person’s name
- If the person does not respond, vigorously grind knuckles into the sternum (breastbone) or rub knuckles on the person’s upper lip
- Do not put the person in a cold shower or bath. This increases the risk of drowning or going into shock
- If the person responds to any of the above, assess whether they can stay awake or are breathing normally
- Call 9-1-1
- An opioid overdose is a serious medical emergency which requires professional attention
- All you have to say is “Someone is unresponsive and not breathing.”
- Be sure to provide a specific address and/or description of your location
- If available, administer naloxone (also known as Narcan®)
- If the person does not respond within 2 to 3 minutes after giving the first dose, provide a second dose of the medication.
- Help the person breathe
- Ventilatory support (CPR) may be lifesaving on its own.
- Rescue breathing can be very effective in supporting respiration, and chest compressions can provide ventilatory support.
- Monitor the individual’s response
- Stay with the person and keep the person warm.
- All persons who experienced an overdose should be monitored for recurrence of signs and symptoms of overdose for at least 4 hours from the last dose of naloxone as some opioids have a slower peak than naloxone.
- Most people respond by returning to breathing on their own within 2-3 minutes of giving naloxone. Continue rescue breathing until naloxone takes effect.
- Naloxone is a fast acting medicine but its effects are short lived. Overdose symptoms can return. That is why it is essential to call 9-1-1 and obtain professional medical assistance as quickly as possible for individuals who are experiencing an overdose, even if the person revives after naloxone is administered and seems to feel better.
- If you must leave the person experiencing an overdose alone for any reason, put them in the “recovery position” on their side. This will prevent choking.
Is there an app for all of this?
The OD-ME overdose response mobile app is an excellent tool to remind you how to recognize the signs of an overdose and to remind you under the stress of an overdose situation how to appropriately respond to an overdose and administer naloxone. It is free to download. (See screenshots below).